Correlation of electrocardiographic changes with prognosis in organophosphorus poisoning.
The widespread use of organophosphorus compounds (OPC) as insecticides and pesticides often leads to accidental poisoning by these agents., In addition to this, various reports of ingestion of OPC with suicidal intent are available.,,
Not rarely, a patient of OPC poisoning dies suddenly after an initial apparently good clinical recovery, suggesting a serious myocardial electrical disturbance as the probable cause.
Electrocardiographic changes in OPC poisoning have been reported, along with the associated structural myocardial damage. The clinical relevance of these changes to prognosis is not yet clear. This study was therefore, undertaken to evaluate the importance of ECG changes to the ultimate prognosis in OPC poisoning.
In a pilot study, the ECGs on admission of 50 consecutive cases admitted after ingestion of an OPC were analyzed. Two ECG findings, viz. abnormal ST-T changes and fall in voltage, were identified as probable prognostic indicators.
Subsequently one hundred and twenty-nine patients (77 males, 52 females), admitted after ingestion of an organophosphorus compound in the form of an insecticide were studied. Their ECGs were carefully monitored right from their admission till the ECGs returned to normal. Six patients had to be excluded later as only one ECG each was available in them. The remaining, 123 patients were classified into three groups of severity of poisoning, based on their clinical presentation:
(i) Mild (81 cases): no symptoms, normal vital functions, normal pupils;
(ii) Moderate (23 cases): Muscle twitches, increased perspiration, pupillary changes, tachypnoea, early pulmonary oedema, or a combination of these; and
(iii) Severe (19 cases): 'pin point' pupils, frank pulmonary oedema, respiratory paralysis, unconsciousness, or a combination of these.
An ECG was recorded in each case as soon as possible (usually within 15 minutes) after admission. Treatment was not withheld in any case for the purpose of the study.
The treatment followed was briefly as follows: gastric lavage or induced vomiting; intravenous followed by intramuscular atropine, the dose being adjusted to keep the pupils fully dilated for 24 to 48 hours; intravenous oximes in severe cases; anti ancillary supportive measures (diuretics, antibiotics, artificial respiratory support), whenever and wherever required.
Serial ECGs were obtained at 12 hour intervals (or earlier if any arrhythmia was detected clinically) during the period of stay in the hospital.
The electrocardiogram was normal or showed only insignificant changes in 52 of 123 patients (42.3%). (49 in group I and 3 in group II. In none of the group III cases was the ECG normal). Abnormal ECG changes were present in all 19 cases of group 111 (100%), 20 cases of group II (87%) and 32 of group I (40%) [Table - 1]The frequency of significant ECG abnormalities in the various groups is also shown in [Table - 1].
Abnormal ST-T changes [Fig. 1] and progressive fall in voltage [Fig. 2] and [Fig. 3] or low voltage were the commonest ECG changes encountered. These occurred significantly more often in patients with moderate or severe poisoning (p< 0.001). The 17 patients (5 moderate, 12 severe) with a combination of these ECG abnormalities required higher doses of atropine (mean 30 mg) and, in the 12 who survived, the ECG took longer (mean 5.5 days) to normalize (despite normal clinical recovery rate) as compared to other cases (10.8 mg and 2 days respectively). All 5 fatal cases (2 moderate, 3 severe) in this study (overall mortality 4.1%) and all 10 fatal cases in the pilot study (overall mortality 20% p< 0.001) had both these ECG abnormalities.
Other ECG abnormalities, like prolongation of the QT interval, ectopic beats, conduction defects and peaked P waves, were seen less frequently [Table - 1], returned to normal with clinical recovery, and did not correlate with prognosis.
The dose of atropine required was highest, and the rate of normalization of ECG and clinical recovery slowest, in the group with severe poisoning [Table - 2].
The mortality was higher in the moderate and severe groups (p< 0.005). h 2 of the 5 fatal cases in this study (and in 5 of 10 in the pilot study), death was sudden and clinically unexpected, the patients having appeared to be recovering normally clinically. In the rest of the cases, death was due either to unrelieved pulmonary oedema or to respiratory paralysis with irreversible brain damage/unconsciousness setting in before or soon after admission.
Post-mortem examination of the heart in all five fatal cases showed focal myocardial damage (micronecrosis) and interstitial cellular infiltrates (myocarditis).
Well over 50,000 organophosphorus compounds have been synthesized since the first one by Clermont in 1857. All these compounds act by irreversible inactivation of acetylcholinesterase (AchE). The details of their mode of action and the measures available as therapy in case of poisoning are well known.,,
Accidental poisoning by OPC may follow exposure to aerosol, or skin contact or by ingestion of food recently sprayed with these compounds. With their easy availability, it is not surprising that the use of OPC in suicide attempts has mushroomed from a disturbing early trend,, to being one of the commonest modes of suicidal poisoning.
The most common, or at least the best-recognized, cause of death in patients with acute poisoning is asphyxia, pulmonary oedema complicating the clinical course in many cases. Macroscopic and histological changes were recognized in the respiratory tract, at a time when the heart at autopsy was considered minimally affected., Electrocardiographic changes were noticed in such patients early, but only recently has the possible underlying histological myocardial picture been emphasized.
It has been estimated that at least 80% of true cholinesterase needs to be fixed by toxin before clear nicotinic and muscarmic pharmacological effects are seen. The higher incidence of ECG changes in patients with moderate or severe poisoning may be considered as evidence that some ECG changes could be directly related to cholinesterase inhibition. At least some of the ECG changes may be due to inhibition of other esterases, as OPCs are known to inhibit several esterases. The role played by the catecholamines released by OPC stimulation of the adrenal medulla in the structural or electrical myocardial disturbance has not been investigated.
Irrespective of the mechanism behind ECG alterations, the use of these abnormalities as an index of prognosis, especially with regard to sudden death, needs consideration. While cases of OPC poisoning can be clinically classified on admission as 'mild', 'moderate' or 'severe' as outlined earlier and while their clinical course generally conforms to this grading, the value of a combination of abnormal ST-T changes, and fall in voltage or reduced voltage (confirmed by subsequent normalization of voltage after recovery in the 12 cases who survived) on ECG lies in segregating- cases with a poor prognosis even when clinical recovery appears uneventful. Their sensitivity as a prognostic indicator is apparent from the fact that, in two of the five fatal cases, the ECGs maintained this combination of abnormalities even when a transient apparent clinical recovery occurred, followed by sudden death.
The reason for this correlation is not known at present. Until such time as more information is available on such cases, it is recommended that patients of organophosphorus compound poisoning having a combination of abnormal ST-T changes and reduced voltage on their ECG be monitored carefully till these changes revert to normal, even if clinical recovery has already occurred. With such monitoring, the mortality in cases of OPC poisoning at our centre fell from 20% in the pilot study to 4.1% in the present study.
We wish to thank the Dean, K.E.M. Hospital and Seth G.S. Medical College for permitting us to publish this work, and the K.E.M. Hospital and Seth G.S. Medical College Research Society, under whose auspices the work was carried out.